Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Child taking antibiotics for pneumonia. Sudden nose bleeding. Related to pneumonia?

User rating for this question
Very Good
Answered by

Practicing since : 1982
Answered : 682 Questions
My 6 year old has pneumonia and is currently on antibiotics. Suddenly his nose is bleeding with small clots. Is this normal?
Posted Fri, 13 Apr 2012 in Child Health
Answered by Dr. Taher Kagalwala 3 hours later
Dear T,

Thanks for the query.

I have very little information from you regarding your son's illness. However, a nose bleed is generally not linked to a pneumonia unless the patient is very sick and in the hospital for a major infection. In your case, the nose bleed will have to be seen by a doctor. I also need to know which antibiotics are being given, although, by and large, no usual antibiotics will cause a nose-bleed as a side-effect.

The best thing to do when he actually bleeds is to seat him in a well-ventilated, shaded spot outdoors or in a cool room indoors and make him bend his head forward. Ask him to open his mouth and breathe through the mouth. At the same time, pinch his nose with your thumb and index finger and keep the pressure high enough to press on the bleeding capillaries within the nose cavity. You should also make him relax, reassure him that he will be well soon, and send for the car to take him to the EMS if the bleed does not subside with about 10-15 minutes' pressure.

The most common reason for a nose bleed is picking of the nose by the child; the second is direct or indirect injury, and the other common causes are exposure to cold, infection with some kinds of nose viruses, esp. the adenovirus (google that, please, if you need to learn more), and sinus infection.

I think I have given you sufficient information to begin to consider some of these causes; in case he does not bleed again, well, no problems, but if he does, I would strongly recommend seeing either his pediatrician or the ENT specialist.

With warm regards and wishes for his speedy recovery,

Dr. Taher Kagalwala
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor